Alert archive / Kansas / Red Flag Warnings in 2009
Red Flag Warning 4, NWS Wichita, KS
NWS Wichita, KS issued this red flag warning at Feb 9, 2009, 3:10 AM CST for 20 counties in Kansas. It took effect at Feb 9, 2009, 12:00 PM CST. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 9, 2009, 3:10 AM CST (09:10 UTC)
- In effect from
- Feb 9, 2009, 12:00 PM CST
- Expired
- Feb 9, 2009, 6:00 PM CST
- In force
- 6 hr
- Issued by
- NWS Wichita, KS
Counties Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 42 km from the middle of the area, began a volume at 09:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 9, 2:45 PM CST | NON-TSTM WND DMG | Salina, KS | LAW ENFORCEMENT REPORTED SOME TREE BRANCHES AND STREET SIGNS BLOWN DOWN IN SALINA DUE TO STRONG WINDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 9.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1115 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS83 KICT 090910 RFWICT RED FLAG WARNING NATIONAL WEATHER SERVICE WICHITA KS 310 AM CST MON FEB 9 2009 ...EXTREME GRASSLAND FIRE DANGER POSSIBLE THIS AFTERNOON... KSZ047-050-051-067-068-082-083-091-092-091815- /O.UPG.KICT.FW.A.0003.090209T1800Z-090210T0000Z/ /O.NEW.KICT.FW.W.0004.090209T1800Z-090210T0000Z/ BARTON-RICE-MCPHERSON-RENO-HARVEY-KINGMAN-SEDGWICK-HARPER-SUMNER- 310 AM CST MON FEB 9 2009 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM CST THIS AFTERNOON. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. A STRONG STORM SYSTEM WILL SPREAD AN AREA OF SHOWERS AND EMBEDDED THUNDERSTORMS ACROSS THE AREA EARLY THIS MORNING. HOWEVER...IN WAKE OF THIS STORM SYSTEM...DRY AND STRONG SOUTHWEST WINDS WILL DEVELOP...WHICH SHOULD AID IN QUICKLY DRYING OUT AREA GRASSLANDS. THESE STRONG WINDS IN COMBINATION WITH LOWERING RELATIVE HUMIDITIES...FULLY CURED GRASSES...AND WARM TEMPERATURES WILL RESULT IN EXTREME GRASSLAND FIRE DANGER THIS AFTERNOON. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ KSZ032-033-048-049-052-053-069-070-093-094-098-091815- /O.NEW.KICT.FW.W.0004.090209T1800Z-090210T0000Z/ RUSSELL-LINCOLN-ELLSWORTH-SALINE-MARION-CHASE-BUTLER-GREENWOOD- COWLEY-ELK-CHAUTAUQUA- 310 AM CST MON FEB 9 2009 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM CST THIS AFTERNOON. A STRONG STORM SYSTEM WILL SPREAD AN AREA OF SHOWERS AND EMBEDDED THUNDERSTORMS ACROSS THE AREA THIS MORNING. HOWEVER...IN WAKE OF THIS STORM SYSTEM...DRY AND STRONG SOUTHWEST WINDS WILL DEVELOP...WHICH SHOULD AID IN QUICKLY DRYING OUT AREA GRASSLANDS. THESE STRONG WINDS IN COMBINATION WITH LOWERING RELATIVE HUMIDITIES...FULLY CURED GRASSES...AND WARM TEMPERATURES WILL RESULT IN EXTREME GRASSLAND FIRE DANGER THIS AFTERNOON. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ COX
2 follow-up statements
000 WWUS83 KICT 091525 RFWICT RED FLAG WARNING NATIONAL WEATHER SERVICE WICHITA KS 925 AM CST MON FEB 9 2009 ...EXTREME GRASSLAND FIRE DANGER POSSIBLE THIS AFTERNOON... KSZ032-033-047>053-067>070-082-083-091>094-098-100000- /O.CON.KICT.FW.W.0004.090209T1800Z-090210T0000Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION- CHASE-RENO-HARVEY-BUTLER-GREENWOOD-KINGMAN-SEDGWICK-HARPER-SUMNER- COWLEY-ELK-CHAUTAUQUA- 925 AM CST MON FEB 9 2009 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. VERY STRONG AND GUSTY SOUTHWEST WINDS WILL RAPIDLY DRY OUT AREA GRASSLANDS DURING THE AFTERNOON HOURS ACROSS THE REGION. THESE VERY STRONG WINDS IN COMBINATION WITH LOWERING RELATIVE HUMIDITIES...AND WARM TEMPERATURES WILL RESULT IN EXTREME GRASSLAND FIRE DANGER THIS AFTERNOON. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ CJ
000 WWUS83 KICT 100006 RFWICT RED FLAG WARNING NATIONAL WEATHER SERVICE WICHITA KS 606 PM CST MON FEB 9 2009 KSZ032-033-047>053-067>070-082-083-091>094-098-100115- /O.EXP.KICT.FW.W.0004.000000T0000Z-090210T0000Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION- CHASE-RENO-HARVEY-BUTLER-GREENWOOD-KINGMAN-SEDGWICK-HARPER-SUMNER- COWLEY-ELK-CHAUTAUQUA- 606 PM CST MON FEB 9 2009 ...RED FLAG WARNING HAS EXPIRED... THE RED FLAG WARNING IS NO LONGER IN EFFECT. AS WINDS DIMINISH INTO THE 15 TO 25 MPH RANGE THIS EVENING...FIRE DANGER LEVELS WILL LESSEN FROM EXTREME TO VERY HIGH. WINDS ARE EXPECTED TO DIMINISH FURTHER AFTER MIDNIGHT...BUT FIRE DANGER WILL REMAIN HIGH. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Feb 8, 11:33 PM CST, 3 hours 37 minutes earlier.
Area forecast discussion, Feb 8, 11:33 PM CST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1133 PM CST SUN FEB 8 2009 .AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MCS HAS WEAKENED OVER THE OK/TX PANHANDLES LATE THIS EVE AS IT HAS OUTRUN INSTABILITY. OTHER SCT-NMRS -SHRA CONTINUE TO DEVELOP FROM WRN INTO CNTRL/S-CNTRL KS AND THIS TREND WILL CONTINUE OVERNIGHT. SOME MVFR CIGS PSBL WITH THE INCREASE IN CONVECTION DURING THE EARLY AM HOURS. THE 00Z NAM-WRF SUGGESTING SOME SBCAPE NR 500 J/KG PSBL IN S-CNTRL/SERN KS DURING THE 12Z-18Z HOURS AS SLIGHTLY RICHER MOISTURE ADVECTS IN FROM OK. SO TSRA MAY INTENSIFY SOME DURING THIS TIME WITH STRONG WIND GUSTS THE MAIN CONCERN. BEHIND PACIFIC FRONTAL PASSAGE IN THE MORNING...S-SWRLY WINDS WILL BE QUITE STRONG DURING DAY MONDAY WITH GUSTS OF 40-48KT PSBL. JMC && .PREV DISCUSSION... /ISSUED 939 PM CST SUN FEB 8 2009/ UPDATE... ONLY MINOR ADJUSTMENT WITH THIS EVENING UPDATE WAS TO CUT POPS IN SERN KS PRIOR TO 06Z. WIDELY SCATTERED SPRINKLES/LIGHT SHOWERS WILL CONTINUE TO AFFECT PORTIONS OF CNTRL/S-CNTRL KS OVER THE NEXT SEVERAL HOURS. MAIN SWATH OF CONVECTION ASSOCIATED WITH STRONGEST FORCING WITH THE APPROACHING STRONG SHORTWAVE TROF SHOULD ARRIVE IN CNTRL/S-CNTRL KS BETWEEN 09 AND 12Z...AND SHOULD BE MOVING THRU THE FLINT HILLS AND SERN KS FROM 12Z-18Z. SO CURRENT FORECAST ON SCHEDULE IN THIS REGARD. NO CHANGES TO WIND/RED FLAG HEADLINES WITH THIS UPDATE. JMC PREV DISCUSSION... /ISSUED 557 PM CST SUN FEB 8 2009/ AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MAIN AVIATION HAZARD EXPECTED: STRONG WINDS. STRENGTHENING SURFACE LOW OVER ERN CO WILL ALLOW WARM FRONT TO LIFT NWD OUT OF NRN KS TONIGHT. MAIN AREA OF MVFR CIGS WILL THEREFORE SHIFT NWD OUT OF CENTRAL KS EARLY THIS EVE. WINDS WILL BECOME INCREASINGLY GUSTY OUT OF THE SE LATER TONIGHT AS THE LOW INTENSIFIES. ADDITIONAL MVFR CIGS MAY TRY TO DEVELOP LATE TONIGHT OVER CENTRAL/S-CNTRL KS UNDERNEATH LOW-LEVEL JET AXIS BUT WASNT CONFIDENT ENOUGH TO INTRODUCE YET. STRONG UPPER TROF WILL LIFT OUT OF 4 CORNERS ACROSS KS REGION LATE TONIGHT THRU MON. RELATIVELY NARROW BAND OF CONVECTION EXPECTED TO MOVE SLOWLY EWD ACROSS THE AREA BETWEEN 09Z AND 16Z. SOME BRIEF GUSTS TO 45KT POSSIBLE AS THE CONVECTION MOVES THRU AS A RESULT OF MOMENTUM TRANSFER OF THE STRONG SYNOPTIC WIND FIELDS. BEHIND THE PACIFIC FRONT/DRYLINE PASSAGE MON AM...STRONG S-SWRLY WINDS WILL PREVAIL THRU MON PM WITH GUSTS OF 40-48 KT POSSIBLE. JMC PREV DISCUSSION... /ISSUED 325 PM CST SUN FEB 8 2009/ DISCUSSION... FORECAST CONCERNS...CONVECTIVE CHANCES/TRENDS LATE TONIGHT INTO MIDDAY MONDAY...THEN PRECIP CHANCES/TYPE THROUGH THE WEEK. A VERY POTENT UPPER TROF ACROSS THE SOUTHERN ROCKIES WILL LIFT NORTHEAST WITH A NEGATIVE TILT ACROSS THE CENTRAL PLAINS LATE TONIGHT AND MONDAY. IMPRESSIVE LOW LEVEL WARM/MOIST ADVECTION WILL CONTINUE IN ADVANCE OF THE SYSTEM TONIGHT. SHOWER CHANCES WILL REMAIN MINIMAL UNTIL THE STRONG FORCING/VERTICAL MOTION FIELDS DEVELOP JUST NORTHEAST OF APPROACHING TROF TOWARD 12Z. QUASI-LINEAR CONVECTION IS EXPECTED TO LIFT NORTHEAST WITH THIS FOCUSED FORCING...AFFECTING THE AREA LATE TONIGHT INTO MIDDAY MONDAY. DESPITE WEAK TO MODEST INSTABILITY...THE STRONG SHEAR AND BACKGROUND WIND FIELDS WILL LIKELY RESULT IN A FEW STRONG OR ISOLATED SEVERE STORMS...WITH LOCALLY DAMAGING WIND GUSTS. OUTSIDE OF ANY CONVECTION...WINDS WILL BECOME VERY GUSTY AND LOCALLY STRONG DUE TO THE TIGHT SURFACE PRESSURE GRADIENT ON MONDAY...WITH FURTHER ENHANCEMENT DUE TO DEEPER MIXING BEHIND THE FRONT/DRYLINE IN THE AFTERNOON. CONFIDENCE IS HIGH ENOUGH AND SUPPORTED BY CONSENSUS TO GO WITH A WIND ADVISORY FOR THE ENTIRE AREA ON MONDAY. THE FIRE WEATHER WATCH WILL BE CANCELED FOR EASTERN PORTIONS OF THE AREA...DUE TO THE PRECIP/WET CONDITIONS LINGERING INTO THE EARLY AFTERNOON. LITTLE CHANGE TO THE OUTER PERIODS OF THE FORECAST...WITH THE UPPER TROF RELOADING EARLY THIS WEEK...AND ANOTHER SYSTEM EJECTING EAST ACROSS THE AREA TUESDAY NIGHT INTO WEDNESDAY. TEMPERATURES ONLY MARGINALLY COLD ENOUGH TO SUPPORT A MIX ACROSS CENTRAL KANSAS...SO WILL CONTINUE MAINLY WITH RAIN SHOWERS AND ISOLATED THUNDER MENTION IN SOUTHEAST KANSAS. SOME DIFFERENCE IN THE MEDIUM RANGE MODELS WITH THE POTENTIAL TROF AFFECTING THE AREA LATE IN THE WEEK. WILL ONLY MAKE MINOR TWEAKS AND KEEP POTENTIAL FOR A BIT MORE FROZEN PRECIP FURTHER TO THE SOUTH. DARMOFAL && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 53 66 41 66 / 80 90 0 10 HUTCHINSON 52 65 40 65 / 90 80 0 10 NEWTON 53 65 41 65 / 80 90 0 10 ELDORADO 54 65 42 65 / 70 90 0 10 WINFIELD-KWLD 54 67 42 67 / 70 90 0 10 RUSSELL 49 62 34 62 / 90 70 0 10 GREAT BEND 51 63 37 63 / 90 70 0 10 SALINA 52 64 38 64 / 80 90 0 10 MCPHERSON 52 65 39 65 / 80 90 0 10 COFFEYVILLE 55 69 44 69 / 50 90 0 20 CHANUTE 54 67 44 67 / 50 90 0 20 IOLA 54 67 44 67 / 50 90 0 20 PARSONS-KPPF 55 68 44 68 / 50 90 0 20 && .ICT WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM 9 AM TO 6 PM CST MONDAY FOR KSZ032-033- 047>053-067>072-082-083-091>096-098>100. FIRE WEATHER WATCH MONDAY AFTERNOON FOR KSZ047-050-051-067-068- 082-083-091-092. &&
Hazardous weather outlook, Feb 8, 4:19 PM CST, 10 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 419 PM CST SUN FEB 8 2009 KSZ032-033-047>053-067>072-082-083-091>096-098>100-092230- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 419 PM CST SUN FEB 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS AFTER MIDNIGHT ACROSS MUCH OF THE AREA. A FEW STRONG STORMS WILL BE POSSIBLE FOR AREAS WEST OF I-135...OR WEST OF A SALINA TO WICHITA TO WELLINGTON LINE. SMALL HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE LIKELY ACROSS MUCH OF THE AREA ON MONDAY MORNING...AND MAY LINGER ACROSS SOUTHEAST KANSAS INTO THE EARLY AFTERNOON. A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE...WITH WINDS GUSTS OF 50 TO 60 MPH. STRONG SOUTH TO SOUTHWEST WINDS WILL DEVELOP ACROSS THE ENTIRE AREA ON MONDAY...EVEN AWAY FROM ANY THUNDERSTORMS EARLIER IN THE DAY. THESE WINDS WILL ELEVATE THE FIRE DANGER...ESPECIALLY ACROSS PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS IN THE AFTERNOON. PLEASE REFER TO THE LATEST FIRE WEATHER WATCH AND WIND ADVISORY STATEMENT FOR FURTHER DETAILS. HIGH FIRE DANGER IS POSSIBLE ACROSS MUCH OF THE AREA ON TUESDAY AFTERNOON. ISOLATED STRONG STORMS ARE POSSIBLE ACROSS SOUTHEAST KANSAS ON TUESDAY NIGHT...WITH A CHANCE OF SNOW MIXED WITH RAIN ACROSS CENTRAL KANSAS TUESDAY NIGHT INTO WEDNESDAY MORNING. NO SNOW ACCUMULATION IS EXPECTED. ANOTHER STORM SYSTEM MAY BRING A CHANCE FOR SNOW TO MUCH OF THE AREA BY FRIDAY NIGHT INTO SATURDAY. NO SIGNIFICANT ACCUMULATION OF SNOW IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KED
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 9, 3:33 AM CST | High Wind Warning | ICT | Butler, Chase, Ellsworth, Greenwood, Harvey, Lincoln and 4 more | 14 hr |
Nearby
Red Flag Warnings in Kansas, 2009Every red flag warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.